... terrible memory loss and speech impairment. I have trouble talking, I can not think clearly and when I try to remember something I read five minutes ago, I can not remember. I even have trouble spelling words which I use to spell easily. I use to be able to type very well and now I have trouble typing. I started taking Topamax for Bipolar and Borderline Personality Treatment. And also to stop from over eating and lose some weight. What could be causing this? I know the Topamax is but what in the Topamax could be causing this? Will it ever go away? What can I take to make this stop? It is driving me crazy. I am a full time student at a college so it makes it very difficult to do my school work. Thank you!
I can sympathise with you as I have the same symptoms. I was put on Topamax after the doctors discovered a lump on my brain. That was 6 months ago. I was passing out for no reason and having pain in my head and sight problems. They have gone now but I now have problems with my memory since taking Topomax. For example: I regularly go to town to visit my mother and I went to visit her last week. As I was driving to town I had to pull over because I could not remember how to get there. It was so weird sitting in the car at the side of the road wondering where the hell I was going. I finally remebered but it was so scary. It has happened 3 more times since. Now I am scared to drive any where because I can end up just driving around j wondering how I get to some place I have been to a thousand times before. I have also forgotten how to spell words. I will begin a letter and I have to look up words now to be able to spell them. I was a great speller before going on Topomax.
I also forget things that I read 5 minutes before and forget things that I was told 5 minutes earlier. I like to think I had a good memory before Topomax. I also struggle at times to find a word when speaking a sentence. very funny sometimes but mostly embarressing. I forgot how to spell EMBARRESSING had to look it up. I understand that the symptoms do wear off eventually. Good luck with your College work.
It only gets worse with time. Quit while you're ahead.
I've gotten lost too - on the main road to my house that I've literally driven thousands of times. I got so panicked, I had no idea where I was, if I missed my turn... it was terrifying.
Songs I've sung thousands of times from my favorite bands, that I've known the words to for years... I am singing them all wrong now.
I have to keep chanting things to myself if I want to remember them just seconds later, like phone numbers or short pieces of information. I write tons of notes.
I can't remember vacations, entire movies, concerts, family events... if I do they are just a fog. It's not worth it. I'd rather have the headaches.
I am not answering but adding that the same thing is happening to me. I’m afraid I’m getting signs of early dementia? It’s so sudden. I forget how to drive somewhere or the other day I forgot where someone’s office was in the place I work. Or even how to put my scarf on for a few minutes. Yet I’m doing extremely detailed muti-tasked work... every day... a new career, year three and that hasn’t been affected, I don’t think. I hope. I’m just 69, the other day. But I’m one of those kinda younger 69 year olds who it wasn’t supposed to happen to if you know what I mean. Any way, is it the Topamax? It works so well for the weight gain I’d hate to have to stop it... even though it makes my skin break out like crazy! You too?
I lost a job of 5 years. A partner would tell me to do 3 things and by the time I got back to my office, I'd only remember 1 or 2. My work went downhill and everything snowballed. I've been off the medication approx 1 1/2 years and it's gotten better but not perfect. I can still lose words which stinks since I have a job interview next week.
Strange you were given that for Bipolar because it was never marked for that nor any research to prove any relief for any symptoms of mania or depression. It is only an anti- epileptic, and was after marketed for migraines. I hope you consider weaning off this med . See websites on symptoms. I’m coming down 50mg every 2 weeks. I’m ex medical though and have detoxed before. I too have been taking it for 15 years. I developed a kidney stone, It was small, I stayed in it. I also urinate very frequently and with urge. After recently reading how evil this med is for the brain, I’m now weaning off. Lets take care of our brains. These Dr’s push meds to their benefit, not ours. I have come off several medications now and have never felt better. The video that changed my life is called “ Psychiatric drugs are bad for you” by Dr. Peter Breggin. I hope you watch it on youtube. I was misdiagnosed many years ago. Many people are. Good Luck.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Oct 2010 • 1 answer
Posted 27 Jan 2011 • 3 answers
Posted 22 Mar 2012 • 3 answers
Posted 13 Apr 2014 • 2 answers
Posted 4 Apr 2015 • 4 answers